Thyroid UK
82,924 members97,966 posts

Why have I got puffy eyes?

Hi

I have hashimotos, on 150mcgs levo per day.

My last TSH test was in May 2012. My TSH was down to 1.8 (having previously been 400 and profound myxoedema in July 2011).

My endo said that 150 mcgs was an ideal dose.

Right now, I am in India and I have noticed that my eyes have become puffy.

I'm also low on energy..as usual. I have been taking my levo at night.

Has anyone experienced puffy eyes whilst on levothyroxine??

Thanks Flutegal

17 Replies
oldestnewest

I have puffy eyes in the morning which eventually settles. I take my thyroxine in the morning but an Anti depressant at night which has a sedative effect on me, so maybe the puffy eyes are down to that... Not sure.

Reply

Hi. I have puffy eyes. I am not puffy anywhere else (not overweight, actually almost underweight, and don't have any degree of peripheral oedema - swelling in my ankles or anywhere else), but have had very puffy eyes (under the eyes) for about 15 years - probably since this all started. I assume it is down to the hypothyroidism, but noone has actually offered an explanation for it yet. If you do find out, please let me know as I'd love to not have puffy eyes!!

Emma

Reply

Hi My eyes are also puffy underneath. This is not a symptom I have experienced whilst on levothyroxine up until now. Although my eyes were very puffy last year before diagnosis. I thought it was MS (considering my other symptoms) but the doctor spotted the obvious myxoedema at the time (last July) and ordered thyroid tests.

I wonder if its something to do with being overtired. I feel really worn out. By the way, I've always been bordering on underweight as oppose to overweight although I jumped from 7 stone to 8 and a half when my thyroid totally stopped working. I'm 5 ft 4.

Most people gain a lot more than that I think. But I still feel fat!

Reply

You may be undermedicated as puffy eyes are also symptom of thyroid problems. These are a couple of links:-

Take your prescribed medication exactly as your physician instructs you to. Failure to take the medication at the right time, or in the correct amounts, can cause long-term, adverse problems to develop, especially to your heart.

6

Observe your symptoms go away with the proper dosage of synthetic hormone. You should no longer be experiencing the symptoms that led you to seek professional advice when the correct dosage of medication is taken. If you notice that symptoms do not improve, or if they worsen, it is important to contact your doctor and have your blood work checked again.

Read more: How to Get Rid of Swollen Eyes From Hypothyroidism | eHow.com ehow.com/how_5752355_rid-sw...

and

dailymail.co.uk/femail/arti...

1 like
Reply

Thanks for the articles. I have had a couple of milkshakes made from chocolate ice cream...I wonder if the 'dairy' would have caused puffy eyes? !

I will get my tsh checked in the New Year! Its underneath my eyes which is puffy.

Reply

My doc just increased my levo but I am wondering if I should be taking the medication at night so hopefully by the morning the puffy eyelids are gone. I hate this. Makes us look so old LOL

Reply

Often 'puffiness' is a clinical symptom and you may not yet be on an optimal dose. Before blood tests puffiness/swelling was a clinical symptom and it still is except doctors know no clinical symptoms in these 'modern' times.

thyroiduk.org.uk/tuk/about_...

Reply

You could try taking your dose at bedtime. Just ensure you leave a gap between your last meal and dose. i.e. if you've eaten protein you should allow 2.5 to 3 hours gap because our digestion is usually slow due to being hypo and stomach has to be empty.

Remember, if having a blood test next day, miss night dose and take after test in the morning and take it at bedtime as usual the same day.

Reply

I didn't realise we're on a five year old thread!

Reply

If the post has been made years ago. It is always better to start a new question as things could change within five years.

Reply

Got to ask - are you eating any Soya whilst in India?

Moggie x

Reply

Hi, no I never eat Soya. I seem to have developed the puffy eyes since coming here. I thought it was jet lag and overtiredness at first and even de hydration but it isnt.

I think I need my bloods checked. Or its the night dose a few hours after a large meal. I'm not sure!

Reply

Hi,

I have puffy eyes since being on 75mcg Levothyroxine for Hypothyroid.

1 like
Reply

Or it could be an alergy.

Moggie x

Reply

yes i started to get puffy eyes - like i had been crying a lot.. now have puffy feet and hands - no answers though..

My GP prescribed water tablets which are an experience - i'd like to know the why though..

1 like
Reply

Read the symptoms of hypothyroidism and tick off your clinical symptoms:

thyroiduk.org.uk/tuk/about_...

When on an optimum dose of thyroid hormones which suit we should have no clinical symptoms.

Reply

I too am having puffy eyelids. I don't wake with them but it seems when I take my levothyroxine in the morning several hours later my upper eyelids are puffy. Anyone else experience this. Should I take the medication at night? Very frustrating.

Reply

You may also like...